MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ICAST COVERED STENT; PROSTHESIS, TRACHEAL, EXPANDABLE

ATRIUM MEDICAL CORPORATION ICAST COVERED STENT; PROSTHESIS, TRACHEAL, EXPANDABLE
Model Number 85420
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Date of Event 07/26/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
It was reported that the physician placed the stent in the right common iliac artery.After successfully deploying the stent, when removing the catheter from the patient, the balloon sheared off the catheter and remained on the wire and part of the balloon was in the sheath.The catheter when off the wire, didn't have the balloon on it.Access was gained on the contralateral side and a snare was attempted to capture the balloon which was unsuccessful.The physician removed the 7 fr sheath and the balloon came out with the sheath.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Analysis: the icast covered stent delivery system was returned and evaluated to determine the cause of the complaint.On initial inspection the 10mm x 38mm balloon had become separated from the catheter shaft at the intersection of the proximal balloon bond where the balloon is welded to the catheter shaft.The bond was still intact as the shaft broke at the weld.The balloon shows that there was clearly a bolus of fluid still left in the balloon prior to attempting to pull the balloon back through the introducer sheath.The instructions for use supplied with the icast covered stent delivery system specifies to allow the balloon to deflate for a minimum of 40 seconds prior to withdrawal.In this case it would appear by the condition of the balloon that the contrast media had not fully exited the balloon.When this occurs, when pulling the balloon back through the sheath the remaining fluid in the balloon gets pushed to the distal end as the device is slowly compressed entering the introducer sheath.This causes a bolus of fluid to form creating a plug at the distal end of the introducer sheath.The image below shows that the distal end of the balloon had not been fully deflated.From the instructions for use: aw010835 rev aa.¿deflate the balloon by pulling vacuum on the inflation device to its maximum volume for 40 seconds.Verify full balloon deflation via fluoroscopy before proceeding¿.The product device history records have been reviewed for the following: ability of the stent and delivery system to be passed through the labeled introducer sheath (6fr/7fr) depending on size.Ability to deploy the stent at nominal pressure (8atm).Ability to withdraw the deflated balloon catheter back through the labeled introducer sheath.Ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures.Balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm).In addition to the final lot qualification testing there are multiple in-process inspections conducted that include the following balloon hole skive dimensional verification.Stent securement testing.Proximal balloon weld tensile testing as detailed above.Distal tip tensile testing.Catheter leak check.During the process of manufacture the proximal balloon bond is tested to ensure the integrity of the bond.The data provided within the device history records show that the minimum break force between the catheter shaft and balloon was 23.5 newtons (n).The minimum requirement is 15 n as specified in the product requirements document.The balloon weld tensile test results pass this requirement.Conclusion: based on the investigation atrium medical corporation cannot conclude that the device was faulty.It is likely that the balloon was not fully deflated prior to withdrawing back into the introducer sheath.

Brand Name
ICAST COVERED STENT
Common Device Name
PROSTHESIS, TRACHEAL, EXPANDABLE
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH 03054
MDR Report Key8850357
Report Number3011175548-2019-00836
Device Sequence Number13535358
Product Code JCT
UDI-Device Identifier00650862854206
UDI-Public00650862854206
Combination Product (Y/N)N
Initial Reporter StateFL
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/26/2021
Device Model Number85420
Device Catalogue Number85420
Device Lot Number437728
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2019
Initial Date Received by Manufacturer 07/26/2019
Supplement Date Received by Manufacturer09/17/2019
Initial Report FDA Received Date08/01/2019
Supplement Report FDA Received Date09/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient Weight107